Thunderstorm Wind, Chautauqua
- When
- August 19, 5:45 PM EST
- Where
- Chautauqua County, 1 mi S of Panama
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $35,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 42.050, -79.483
A warm front brought showers and thunderstorms to the region. Severe storms developed along an outflow boundary over Chautauqua county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A warm front brought showers and thunderstorms to the region. Severe storms developed along an outflow boundary over Chautauqua county. Thunderstorm winds downed trees and power lines in Jamestown and Panama. Also in Panama, a roof was torn off a barn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 19, 3:18 PM EST, 2 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 418 PM EDT FRI AUG 19 2005 .UPDATE... TORNADO WATCH 735 IN EFFECT FOR WESTERN NEW YORK UNTIL 10 PM EDT. LINE OF SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE NIAGARA PENINSULA SOUTH TO NORTHWEST PENNSYLVANIA. WE EXPECT ADDITIONAL DEVELOPMENT AS SEVERE WEATHER PARAMETERS APPEAR VERY FAVORABLE AHEAD OF APPROACHING UPPER TROUGH. && .SHORT TERM (TONIGHT THROUGH MONDAY)... 18Z SURFACE ANALYSIS SHOWED LOW PRESSURE OVER LAKE HURON WITH WARM FRONT EXTENDING ACROSS NORTHERN NEW YORK STATE. MOST OF THE AREA NOW IN THE WARM SECTOR WITH THE APPROACH OF STRONG UPPER TROUGH CURRENTLY CROSSING THE LOWER LAKES. LINE OF STRONG TO SEVERE CONVECTION DEVELOPING AHEAD OF UPPER TROUGH OVER SOUTHERN ONTARIO WITH A FEW REPORTS OF TORNADOES. IF CONVECTIVE LINE HOLDS TOGETHER WE WILL SEE THIS ACTIVITY REACH WESTERN NEW YORK BETWEEN 21Z AND 00Z. WILL NEED TO MONITOR UPSTREAM ACTIVITY CLOSELY FOR THE POTENTIAL FOR SEVERE WEATHER. ONCE UPPER TROUGH CROSSES THE AREA EARLY TONIGHT...SHORT WAVE RIDGE MOVES INTO THE AREA FROM THE WEST LATE TONIGHT AND FOR MOST OF SATURDAY. THIS WILL DIMINISH THE THREAT OF CONVECTION UNTIL COLD FRONT ENTERS THE AREA AFTER 21Z SATURDAY AFTERNOON. OPERATIONAL MODELS SUGGESTING FRONT WILL CROSS THE AREA BETWEEN 21Z SATURDAY AFTERNOON AND 06Z SATURDAY NIGHT. WEAK HIGH PRESSURE AND DRIER AIR MOVES IN FOR SUNDAY WITH UPPER TROUGH DROPPING ACROSS THE AREA MONDAY ALLOWING FOR THE LIMITED THREAT OF SHOWER ACTIVITY. && .LONG TERM (TUESDAY THROUGH FRIDAY)... AFTER A SEASONABLY COOL START TO THE WEEK...TEMPERATURES WILL SLOWLY MODERATE. IN FACT...MERCURY READINGS WILL RETURN TO ABOVE NORMAL LEVELS BY FRIDAY AND PERSIST THROUGH AT LEAST THE FIRST HALF OF NEXT WEEKEND. THE DETAILS... A DEEP CLOSED LOW OVER QUEBEC TUESDAY WILL GRADUALLY FILL AND DRIFT EAST TO THE CANADIAN BY WEDNESDAY WHILE STRONG RIDGING OVER THE NORTHERN PLAINS WILL MOVE TO THE GREAT LAKES REGION AND FLATTEN. THE ASSOCIATED SFC HIGH PRESSURE SYSTEM WILL MOVE FROM LAKE MICHIGAN TO LAKE ERIE IN THE PROCESS WHILE H8 TEMPS WILL WARM FROM THE UPPER SINGLE DIGITS TO AROUND +10C. WHILE THE AIRMASS WILL BE QUITE DRY...A STRONG ENOUGH LAKE DELTA T WILL BE IN PLACE (NEARLY 20 DEG C) TO PRODUCE SOME LAKE EFFECT CLOUDINESS ON TUESDAY. OTHERWISE FAIR AND COOL WEATHER IS ANTICIPATED. THE RIDGE WILL ESSENTIALLY RETROGRADE BACK ACROSS THE PLAINS FOR THURSDAY AND FRIDAY...BUT SFC HIGH PRESSURE REMAINING IN PLACE OVER THE EASTERN SEABOARD WILL KEEP THE REGION DRY. A SOUTHWEST FLOW WILL DEVELOP DURING THIS PERIOD AND HELP TO RAISE H8 TEMPS BACK INTO THE MID TEENS BY SATURDAY. THIS WILL PROMOTE NEAR TO ABOVE NORMAL TEMPS FOR FRIDAY AND SATURDAY...WHILE THE OPPORTUNITY FOR ANY PCPN WILL REMAIN QUITE LOW. && .AVIATION... VFR CONDITIONS WILL BE IN PLACE FOR THE MAJORITY OF WESTERN AND NORTH CENTRAL NEW YORK THIS EVENING...BUT A LINE OF CONVECTION IS EXPECTED TO CROSS THE REGION THROUGH ABOUT 02Z. MVFR-IFR CONDITIONS ARE ANTICIPATED IN THE VICINITY OF THIS LINE AS STRONG THUNDERSTORMS ARE POSSIBLE...ESPECIALLY WEST OF ROC. IN THE WAKE OF THE CONVECTION...MVFR CIGS AND VSBYS ARE EXPECTED DURING THE OVERNIGHT HOURS. CONDITIONS WILL IMPROVE TO VFR AFTER ABOUT 14Z ON SATURDAY. && .BUFFALO WATCHES/WARNINGS/ADVISORIES... .NY...NONE. .MARINE...NONE. UPDATE...TMA SHORT TERM...TMA AVIATION/LONG TERM...RSH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 941 AM EDT FRI AUG 19 2005 LEZ020-040-041-LOZ042-043-062-063-NYZ001>003-010>013-019>021-085- 200850- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-LIVINGSTON-MONROE-NIAGARA- NORTHERN ERIE-ORLEANS-SOUTHERN ERIE-WYOMING- 941 AM EDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... A COLD FRONT APPROACHING FROM THE CENTRAL GREAT LAKES IS EXPECTED TO BRING MORE SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT DAMAGING WINDS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-064-065-NYZ004>008-014-200850- JEFFERSON-LEWIS-NORTHERN CAYUGA-ONTARIO-OSWEGO-WAYNE- 941 AM EDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... A COLD FRONT APPROACHING FROM THE CENTRAL GREAT LAKES IS EXPECTED TO BRING MORE SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT DAMAGING WINDS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF TMA
The Buffalo radar (KBUF), 117 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471732, 5471733.